Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Springfield, MO

March 29, 2004Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 29, 2004, 2:29 PM CST for Newton County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2004, 2:29 PM CST (20:29 UTC)
Expired
Mar 29, 2004, 3:15 PM CST
In force
46 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Newton County, MO

The radar

The Springfield radar (KSGF), 102 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

272 
WUUS53 KSGF 292029
SVRSGF
MOC145-292115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 PM CST MON MAR 29 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 315 PM CST.

* AT 225 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SENECA...OR ABOUT
  13 MILES WEST OF NEOSHO...AND MOVING EAST AT 30 MPH. PENNY SIZE    
  HAIL IS LIKELY WITH THESE STORMS.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR NEOSHO BY 245 PM CST.
  5 MILES SOUTH OF DIAMOND BY 255 PM CST.
  NEAR GRANBY BY 300 PM CST.

THE TOWNS OF RACINE...STARK CITY...NEWTONIA AND RITCHEY ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM.

LAT...LON 3685 9461 3678 9460 3680 9415 3702 9418
          3703 9460

$$

SAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 11:40 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 29, 11:40 AM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1140 AM CST MON MAR 29 2004

.DISCUSSION...
CONSIDERING CURRENT RADAR TRENDS...HAVE INCREASED SKY COVERAGE AND
CHANCE OF POPS. HAVE ALSO INCREASED HOURLY TEMPS UP UNTIL 22Z. MAX
TEMPS LOOKED GOOD FOR NOW...HOWEVER MAY NEED TO INCREASE THE MAX
TEMPS LATER IF RAIN COOLED AIR HAS SMALLER AFFECT THAN EXPECTED ON
ENVIRONMENT. ALSO INCREASED AFTERNOON POPS TO SCATTERED WORDING
CONSIDERING CLEARING SKIES BEHIND PRECIP AND LARGE LAPSE RATES FROM
SFC THROUGH 500MB.

AL

&&

.AVIATION...
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT CAN BE EXPECTED
THROUGH THE AFTERNOON. ALTHOUGH PREVAILING CONDITIONS WILL BE
IFR...MVFR CEILINGS AND VISIBILITIES WILL LIKELY OCCUR IN THE
SHOWERS. THE HEAVIER RAINFALL MAY LOWER VISIBILITIES INTO THE 3
TO 5 MILE RANGE.  CEILINGS WILL MAINLY RANGE IN THE 4000 TO 6000
FOOT RANGE BUT LOWER TO NEAR 3000 FEET IN THE SHOWERS. THE COVERAGE
OF SHOWERS WILL DECREASE LATER TONIGHT.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Mar 29, 1:00 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST MON MAR 29 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CST MON MAR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH PEA TO PENNY SIZE
  HAIL...AND CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON AND
  EVENING.

  DISCUSSION:

  INSTABILITY WILL INCREASE THIS AFTERNOON AS A COLD CORE UPPER
  LEVEL LOW PRESSURE SYSTEM MOVES INTO THE AREA.  SCATTERED THUNDERSTORMS
  WILL INCREASE IN COVERAGE AS AFTERNOON TEMPERATURES CLIMB INTO THE
  UPPER 50S TO LOWER 60S. HAIL WILL BE THE PRIMARY SEVERE WEATHER
  HAZARD DUE TO A RELATIVELY LOW FREEZING LEVEL IN THE LOWER
  ATMOSPHERE. THE COVERAGE OF STORMS WILL DECREASE LATER THIS
  EVENING WITH THE LOSS OF DAYTIME HEATING AND DECREASED INSTABILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

  TEMPERATURES MAY DROP BELOW FREEZING FOR A FEW HOURS EARLY
  WEDNESDAY MORNING. ALTHOUGH THE POTENTIAL FOR A HARD FREEZE
  REMAINS UNCERTAIN...THOSE WITH AGRICULTURAL INTERESTS SHOULD BE
  PREPARED TO TAKE THE NECESSARY STEPS TO PROTECT THE OUTDOOR
  VEGETATION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.  HOWEVER
  SOME STORMS MAY APPROACH SEVERE LIMITS WITH HAIL APPROACHING PENNY
  SIZE.  PLEASE RELAY YOUR HAIL REPORTS TO THE NATIONAL WEATHER SERVICE
  SPRINGFIELD.
&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Mar 29, 2:08 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CST MON MAR 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             FULTON                  38.00N 94.72W
03/29/2004  0.75 INCH        BOURBON            KS   FIRE DEPT/RESCUE
Local storm report, Mar 29, 2:20 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CST MON MAR 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             CARL JUNCTION           37.18N 94.57W
03/29/2004  0.75 INCH        JASPER             MO   LAW ENFORCEMENT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 2:06 PM CSTSevere Thunderstorm WarningSGFVernon39 min
Mar 29, 2:14 PM CSTSevere Thunderstorm WarningSGFJasper46 min
Mar 29, 2:48 PM CSTSevere Thunderstorm WarningSGFVernon42 min
Mar 29, 3:01 PM CSTSevere Thunderstorm WarningSGFDade59 min
Mar 29, 3:10 PM CSTSevere Thunderstorm WarningSGFBarton50 min
Mar 29, 3:12 PM CSTSevere Thunderstorm WarningSGFLawrence63 min
Mar 29, 3:30 PM CSTSevere Thunderstorm WarningSGFBarry45 min
Mar 29, 3:34 PM CSTSevere Thunderstorm WarningSGFChristian, Stone56 min
Mar 29, 3:39 PM CSTSevere Thunderstorm WarningSGFGreene66 min
Mar 29, 3:40 PM CSTSevere Thunderstorm WarningSGFHickory, Polk50 min
Mar 29, 4:07 PM CSTSevere Thunderstorm WarningSGFDallas38 min
Mar 29, 4:15 PM CSTSevere Thunderstorm WarningSGFTaney45 min
Mar 29, 4:18 PM CSTSevere Thunderstorm WarningSGFWebster57 min
Mar 29, 4:25 PM CSTSevere Thunderstorm WarningSGFHowell65 min
Mar 29, 4:27 PM CSTSevere Thunderstorm WarningSGFOzark63 min
Mar 29, 4:43 PM CSTSevere Thunderstorm WarningSGFLaclede62 min
Mar 29, 4:59 PM CSTSevere Thunderstorm WarningSGFWright61 min
Mar 29, 5:32 PM CSTSevere Thunderstorm WarningSGFTexas58 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.